Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Metrizability and the Fréchet-Urysohn property in topological groups

Author: Peter J. Nyikos
Journal: Proc. Amer. Math. Soc. 83 (1981), 793-801
MSC: Primary 54E35
MathSciNet review: 630057
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: A question of Arhangel'skii, whether weakly first countable topological groups are metrizable, is answered in two ways: if the Hausdorff axiom is assumed, the answer is yes, but in general a weakly first countable topological group need not be pseudometrizable. The former result is obtained as a corollary of a more general sufficient condition for a sequential group to be Fréchet-Urysohn. A general necessary and sufficient condition for a sequential group to be Fréchet-Urysohn is given, and a number of questions are raised. Examples are given to show in what respect the theorems of the paper are the "best possible".

References [Enhancements On Off] (What's this?)

  • [1] A. V. Arhangel'skii, Mappings and spaces, Russian Math. Surveys 21 (1966), 115, 162. MR 0227950 (37:3534)
  • [2] A. V. Arhangel'skii and S. P. Franklin, Ordinal invariants for topological spaces, Michigan Math. J. 15 (1968), 313-320. MR 0240767 (39:2112)
  • [3] E. Binz, Continuous convergence on $ C(X)$, Lecture Notes in Math., vol. 469, Springer-Verlag, Berlin and New York, 1975. MR 0461418 (57:1403)
  • [4] E. Čech, Topological spaces, Interscience, New York, 1966. MR 0211373 (35:2254)
  • [5] S. W. Davis, G. Gruenhage, and P. J. Nyikos, $ {G_\delta }$-sets in symmetrizable and related spaces, General Topology Appl. 9 (1978), 253-261. MR 510907 (80a:54052)
  • [6] S. P. Franklin and S. W. Williams, Nonregular separable spaces, Amer. Math. Monthly 75 (1968), 208. MR 1534745
  • [7] H. Herrlich, Topologische reflexionen und coreflexionen, Lecture Notes in Math., vol. 78, Springer-Verlag, Berlin and New York, 1968. MR 0256332 (41:988)
  • [8] T. Husain, Introduction to topological groups, Saunders, Philadelphia, Pa., 1966. MR 0200383 (34:278)
  • [9] P. R. Meyer, Topologies of separate continuity on a cross space, Amer. Math. Monthly 75 (1968), 1128.
  • [10] E. J. Ordman and B. V. S. Thomas, Sequential conditions and free topological groups, Report 77-7, Memphis State Univ., Dept. of Math. Sci., 1977.
  • [11] F. Siwiec, On defining a space by a weak base, Pacific J. Math. 52 (1974), 233-245. MR 0350706 (50:3198)
  • [12] -, Generalizations of the first axiom of countability, Rocky Mountain J. Math. 5 (1975), 1-60. MR 0358699 (50:11158)
  • [13 -, Countable spaces having exactly one nonisolated point, I, Proc] Amer. Math. Soc. 57 (1976), 345-350. MR 0413064 (54:1185)
  • [14] H. H. Schaefer, Topological vector spaces, Macmillan, New York, 1966. MR 0193469 (33:1689)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54E35

Retrieve articles in all journals with MSC: 54E35

Additional Information

Keywords: Topological group, weakly first countable, first countable, (pseudo-)symmetrizable, sequential, Fréchet-Urysohn
Article copyright: © Copyright 1981 American Mathematical Society

American Mathematical Society